Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 267, NWS Paducah, KY

July 14, 2004Hopkins County, McLean County, Webster County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 14, 2004, 4:27 AM CDT for Hopkins County, McLean County, Webster County, Kentucky. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 14, 2004, 4:27 AM CDT (09:27 UTC)
Expired
Jul 14, 2004, 5:15 AM CDT
In force
48 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Hopkins County, KY, McLean County, KY, Webster County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2877 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2877 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1306 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:20 AM CDT, 2 hours 7 minutes earlier.

Area forecast discussion, Jul 14, 2:20 AM CDT, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
220 AM CDT WED JUL 14 2004

.DISCUSSION...

LATEST SATELLITE LOOP SHOWED CLOUDS INCREASING IN AN AXIS FROM NCNTRL
AND NW MISSOURI...ACROSS SOUTH CENTRAL IL INTO SOUTHWEST INDIANA. NEWLY
FORMED CONVECTION WAS NOTED SE OF ST. LOUIS IN THIS INCREASING AREA
OF CLOUDS. AS OF 0715 UTC...STRENGTHENING CONVECTION WAS SEEN JUST
NORTH OF PERRY COUNTY IN SOUTHWEST ILLINOIS. THE CLOUDS AND
CONVECTION WERE COINCIDENT WITH A SFC FRONTAL BOUNDARY...AND MID
LEVEL WAVE MOVING SSE EARLY THIS MORNING. MEANWHILE...THE AIRMASS OVER OUR
CWFA REMAINS VERY UNSTABLE...BUT MODESTLY CAPPED. THE EASTERN SECTOR
OF THE FA HAS BEEN RAKED OVER BY CONVECTION EARLIER THIS EVENING AND
OVERNIGHT...AND WAS NOT AS UNSTABLE. THE RUC AND ETA BOTH SHOW A
WEAKENING CAP ACROSS CENTRAL AND WEST SECTIONS OF OUR CWFA OVER THE
NEXT 6 TO 9 HOURS. COMBINING THE WEAKENING CAP WITH OBSERVED SAT AND
RADAR TRENDS...WE WOULD FEEL MORE COMFORTABLE CARRYING A LOW
POP ACROSS THE ENTIRE FA AS THE FRONT MOVES SOUTH ACROSS THE REGION.
WE WILL CONFINE POPS TO MAINLY THE MORNING HOURS OVER THE NRN 1/2 OF
THE FA...AND SOUTHERN 1/3 OF THE FA INTO THE AFTERNOON HOURS. WITH
ONLY MARGINAL MOISTURE PRESENT...AND THE FACT THAT SOME INHIBITION
STILL EXISTS...MEANS WE WILL KEEP THE POPS QUITE LOW...ON THE ORDER
OF 20 PERCENT (SLIGHT CHANCE).

WILL RAPIDLY END POPS BY EARLY THIS EVENING OVER THE EXTREME
SOUTHERN AND SOUTHWEST COUNTIES. IN THE WAKE OF THE FRONT...DRIER
AIR WILL BECOME ESTABLISHED ACROSS THE FA. NOT A WHOLE LOT IN THE
WAY OF CLOUDS...BUT STILL ENOUGH UPPER LEVEL MOISTURE AT TIMES TO GO
WITH PARTLY CLOUDY.

BOTH THE ETA AND GFS SUGGESTING A DRY FRIDAY IS IN QUESTION. AFTER
COORDINATING WITH LMK...AND TRYING TO BLEND WITH LSX AND ILX...WE
ADDED AN AFTERNOON POP FOR FRIDAY. NW FLOW ALOFT IS FORECAST TO
PERSIST...BUT THE MODELS DEPICT HEIGHT FALLS AS THE UPPER TROF
DEEPENS JUST A BIT OVER THE GREAT LAKES REGION. THE CYCLONIC ASPECT
SHOULD ALLOW BROAD VORTICITY TO SPIN SE...AND PROVIDE ENOUGH UPPER
SUPPORT TO WARRANT THE MENTION FRIDAY AFTERNOON. THE REFLECTION AT
THE SFC WILL BE A WEAK FRONTAL BOUNDARY...FORECAST TO BISECT THE FA
AROUND 00Z SAT.

FEW TO NO CHANGES WERE MADE TO THE FORECAST BEYOND FRIDAY.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&
Hazardous weather outlook, Jul 14, 4:24 AM CDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
424 AM CDT WED JUL 14 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-151000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
424 AM CDT WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SMALL CHANCE OF THUNDERSTORMS ACROSS THE REGION TODAY.
THIS MORNING...THE CHANCE EXISTS AREA WIDE. THIS AFTERNOON...THE
CHANCE WILL BE CONFINED TO SOUTHEAST MISSOURI AND WESTERN
KENTUCKY...ESPECIALLY CLOSE TO THE TENNESSEE AND ARKANSAS STATE
LINES. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE...WITH STRONG WIND
AND HAIL MOST LIKELY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY AFTERNOON RIGHT ON THROUGH
THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED TODAY...MAINLY ACROSS SOUTHEAST
MISSOURI AND WESTERN KENTUCKY.

In the hours before

Local storm report, Jul 13, 11:08 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1108 PM CDT TUE JUL 13 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     PRINCETON               38.36N 87.57W
07/13/2004                   GIBSON             IN   LAW ENFORCEMENT

            TREES DOWN COUNTY WIDE, ESPECIALLY IN PRINCETON AND
            OAKLAND CITY. FIRES DUE TO DOWNED POWER LINES.

0800 PM     TSTM WND DMG     MADISONVILLE            37.34N 87.51W
07/13/2004                   HOPKINS            KY   LAW ENFORCEMENT

            TREES AND POWER LINES DOWN COUNTY WIDE

0830 PM     TSTM WND DMG     HOPKINSVILLE            36.85N 87.49W
07/13/2004                   CHRISTIAN          KY   COUNTY OFFICIAL

            TREES DOWN COUNTY WIDE, FIRES DUE TO DOWNED POWER LINES

&&

RST
Special weather statement, Jul 14, 4:18 AM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
418 AM CDT WED JUL 14 2004

ILZ090-091-KYZ007-010>022-140945-
CALDWELL KY-CHRISTIAN KY-CRITTENDEN KY-DAVIESS KY-HARDIN IL-
HENDERSON KY-HOPKINS KY-LIVINGSTON KY-LYON KY-MCLEAN KY-
MUHLENBERG KY-POPE IL-TODD KY-TRIGG KY-UNION KY-WEBSTER KY-
418 AM CDT WED JUL 14 2004

...STRONG THUNDERSTORMS WILL MOVE ACROSS WEST KENTUCKY...

AT 415 AM...THE LEADING EDGE OF A LINE OF STRONG THUNDERSTORMS WAS
FROM JUST WEST OF HENDERSON KENTUCKY...SOUTH TO NEAR MARION
KENTUCKY. MOVEMENT OF THE STORMS WAS SOUTHEAST AT 50 MPH. THE
STORMS LEADING EDGE WILL BE ALONG A LINE FROM NEAR OWENSBORO
TO CALHOUN...TO GREENVILLE BY 445 AM. THE STRONGEST STORMS
WITHIN THE LINE WILL LIKELY PRODUCE WIND GUSTS 35 TO 50 MPH AND
HAIL PEA TO MARBLE SIZE. OTHER COMMUNITIES IN THE PATH OF
THE STORMS INCLUDE PROVIDENCE AND MADISONVILLE.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:36 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash39 min
Jul 14, 2:37 AM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson, Perry53 min
Jul 14, 3:44 AM CDTSevere Thunderstorm WarningPAHGallatin46 min
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Webster59 min
Jul 13, 7:50 PM CDTSevere Thunderstorm WarningPAHMuhlenberg25 min
Jul 13, 8:12 PM CDTSevere Thunderstorm WarningPAHMuhlenberg, Todd48 min
Jul 13, 8:24 PM CDTSevere Thunderstorm WarningPAHChristian51 min
Jul 13, 8:58 PM CDTSevere Thunderstorm WarningPAHChristian, Todd32 min
Jul 14, 5:23 AM CDTSevere Thunderstorm WarningPAHCaldwell22 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.